Hail, Collingsworth
- When
- March 18, 4:37 PM CST to 4:38 PM CST
- Where
- Collingsworth County, 5.11 mi W of Dodson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.770, -100.110
The hail was reported to be covering the ground.
Severe thunderstorms across much of the eastern and southeastern Texas Panhandle, as well as parts of the central Texas Panhandle, during the evening and overnight hours produced hail along with damaging thunderstorm wind gusts. There was one injury due to the thunderstorm wind gusts, however no fatalities were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms across much of the eastern and southeastern Texas Panhandle, as well as parts of the central Texas Panhandle, during the evening and overnight hours produced hail along with damaging thunderstorm wind gusts. There was one injury due to the thunderstorm wind gusts, however no fatalities were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 18, 3:38 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT SUN MAR 18 2012
.DISCUSSION...
COMPLEX FORECAST SHAPING UP FOR THE SOUTHERN PLAINS OVER THE NEXT
SEVERAL DAYS DUE TO THE EVOLUTION OF AN UPPER-LEVEL TROUGH CURRENTLY
SITUATED OVER THE GREAT BASIN. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE CENTRAL AND EASTERN TEXAS PANHANDLES THIS AFTERNOON
AND EVENING DUE TO SBCAPES OF 2500-3000 J/KG WHERE SURFACE DEW
POINTS ARE IN THE 50S TO THE LOWER 60S. STRONG DEEP LAYER SHEER
WILL SUPPORT SUPERCELL STORMS AND WITH LOW LCLS AND INCREASING
SHEER VALUES...AN ISOLATED TORNADO IS POSSIBLE. WEST OF THE
DRYLINE...STRONG SOUTHWEST WINDS AND DEWPOINTS IN THE MID 20S TO THE
LOWER 30S CONTINUE TO SUPPORT RED FLAG CONDITIONS WHERE BLOWING DUST
CAN STILL REDUCE VISIBILITIES IN AREAS. HOWEVER LATER THIS EVENING...
THE DRYLINE WILL RETREAT BACK TO THE WEST WHILE LARGE SCALE LIFT
INCREASES IN ADVANCE OF THE UPPER TROUGH. THUS EXPECT STORMS TO
DEVELOP FURTHER WEST TONIGHT HOWEVER THE SEVERE THREAT WILL BE
MARGINAL AS CONVECTIVE INHIBITION INCREASES. A WEAK PACIFIC FRONT
WILL ALSO PUSH INTO THE AREA TONIGHT WHICH WILL PROVIDE ADDITIONAL
LIFT FOR STORMS.
THE UPPER TROUGH WILL DEEPEN AS IT SLIDES ACROSS SOUTHERN NEW
MEXICO/ARIZONA MONDAY BEFORE IT CLOSES OFF INTO AN UPPER LOW OVER
WEST TEXAS TUESDAY MORNING. HAVE HELD ONTO A SLIGHT CHANCE OF
THUNDERSTORMS MONDAY MORNING AND AFTERNOON TO ACCOUNT FOR SOME WRAP
AROUND MOISTURE. SHOULD SEE A LULL IN STORMS MONDAY EVENING THROUGH
TUESDAY AS THE DRYLINE MIXES INTO OKLAHOMA. LOW-LEVEL MOISTURE WILL
INCREASE TUESDAY EVENING ESPECIALLY ACROSS THE EASTERN PANHANDLES
WHILE AN UPPER-LEVEL DISTURBANCE GETS KICKED OUT AHEAD OF THE UPPER
LOW. FORECAST SOUNDINGS AND MODEL GUIDANCE SUGGEST INSTABILITY WILL
BE PRETTY WEAK SO HAVE INCLUDED A SLIGHT CHANCE OF SHOWERS ACROSS
THE EASTERN ZONES.
MODEL GUIDANCE CONTINUES TO SUGGEST THIS UPPER LOW MEANDERING IN
TEXAS WEDNESDAY AND THURSDAY BEFORE IT LIFTS INTO THE CENTRAL
PLAINS BY THE END OF THE WEEK. MODELS CONTINUE TO SHOW SOME WRAP
AROUND QPF ACROSS MUCH OF THE AREA THROUGH THIS PERIOD. HAVE GONE
AND INSERTED SHOWERS FOR THE AREA WED-THURS. INCREASED CLOUD COVER
AND NORTHERLY WINDS WILL HELP TO HOLD TEMPS DOWN TO NEAR MORE
SEASONABLE NORMALS FOR MUCH OF THE WEEK.
HAVE NOT MADE TOO MANY CHANGES TO THE EXTENDED FORECAST GIVEN THE
COMPLEXITY OF THE FORECAST IN THE SHORT TERM. WEAK SHORTWAVE
RIDGING WILL RESULT IN A DRY FORECAST WITH WARMING TEMPS INTO THE
WEEKEND.
CLK
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE WESTERN
AND CENTRAL TEXAS AND OKLAHOMA PANHANDLES THROUGH THIS EVENING DUE
TO THE COMBINATION OF STRONG SOUTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO 45 MPH AND RELATIVE HUMIDITIES BETWEEN 10 TO 15 PERCENT.
A SURFACE LEE-SIDE TROUGH WILL DEEPEN ACROSS THE HIGH PLAINS MONDAY
WHICH WILL LEAD TO A TIGHTENING SURFACE PRESSURE GRADIENT ACROSS
THE PANHANDLES. THE GRADIENT WILL BE THE TIGHTEST ACROSS THE WESTERN
OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE. ALTHOUGH
RELATIVE HUMIDITIES WILL BE MARGINAL /AROUND 15 PERCENT/ HAVE
DECIDED TO ISSUE A FIRE WEATHER WATCH FOR THIS AREA MONDAY
AFTERNOON THROUGH MONDAY EVENING. ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS ARE NOT ANTICIPATED THROUGH THE REMAINDER OF THE FORECAST
PERIOD AS COMBINED WINDS AND RELATIVE HUMIDITIES ARE NOT EXPECTED TO
MEET CRITERIA.
CLK
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 44 64 35 56 33 / 40 10 5 10 10
BEAVER OK 48 68 34 59 33 / 70 10 10 10 20
BOISE CITY OK 38 60 29 53 28 / 30 10 5 10 10
BORGER TX 49 65 39 57 35 / 40 10 5 10 10
BOYS RANCH TX 43 61 35 57 32 / 30 10 5 10 10
CANYON TX 44 65 34 57 32 / 40 10 5 10 10
CLARENDON TX 50 67 39 61 37 / 70 20 5 10 10
DALHART TX 37 60 29 55 26 / 30 10 5 10 10
GUYMON OK 42 64 33 58 30 / 40 10 5 10 10
HEREFORD TX 40 61 33 55 31 / 30 10 5 10 10
LIPSCOMB TX 53 65 36 60 34 / 70 20 10 10 20
PAMPA TX 48 64 38 56 34 / 70 10 10 10 20
SHAMROCK TX 52 67 40 61 38 / 70 20 10 10 20
WELLINGTON TX 53 70 43 63 41 / 70 20 10 10 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
RANDALL...SHERMAN.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DEAF SMITH...HANSFORD...MOORE...OLDHAM...POTTER...
RANDALL...SHERMAN.
HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...HARTLEY.
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES: DALLAM...HARTLEY.
OK...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TEXAS.
HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES: CIMARRON.
&&
11/05HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 345 PM CDT SUN MAR 18 2012 OKZ001>003-TXZ001>020-191100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 345 PM CDT SUN MAR 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA PANHANDLES. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE THE MAIN HAZARDS. A TORNADO WATCH HAS BEEN ISSUED UNTIL 10 PM CDT FOR THIS AREA. THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES LATER THIS EVENING AND TONIGHT BUT ARE EXPECTED TO STAY BELOW SEVERE LEVELS. IN ADDITION...A HIGH WIND WARNING REMAINS IN EFFECT FOR THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE THROUGH 8 PM CDT FOR SOUTHWEST WINDS OF 35 TO 45 MILES PER HOUR WITH GUSTS TO AROUND 60 MILES PER HOUR. A WIND ADVISORY REMAINS IN EFFECT FOR THE CENTRAL OKLAHOMA PANHANDLE AND MUCH OF THE CENTRAL AND SOUTHWEST TEXAS PANHANDLE THROUGH 8 PM CDT FOR WINDS OF 30 TO 40 MILES PER HOUR WITH HIGHER GUSTS. A RED FLAG WARNING IS IN EFFECT FOR THE WESTERN AND CENTRAL PANHANDLES THROUGH 8 PM CDT DUE TO THE STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES IN THE 5 TO 15 PERCENT RANGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES MONDAY MORNING AND AFTERNOON. AT THIS TIME...IT APPEARS THAT THESE STORMS WILL STAY BELOW SEVERE LEVELS. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON MONDAY ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES. IN FACT A FIRE WEATHER WATCH IS IN EFFECT FOR THIS AREA FOR MONDAY AFTERNOON THROUGH MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING AND AGAIN MONDAY. CLK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 532 PM CDT SUN MAR 18 2012 TXZ015-182300- WHEELER TX- 532 PM CDT SUN MAR 18 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR WHEELER COUNTY. AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM OVER TWITTY...OR ABOUT 7 MILES NORTH OF SHAMROCK...MOVING NORTHEAST AT 45 MPH. THIS STORM HAS A HISTORY OF PRODUCING SMALL HAIL AND STRONG WINDS. MOULTON
The Altus AFB radar (KFDR), 113 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
The hail was reported to be covering the ground.
An official National Weather Service storm survey revealed that a narrow area of damaging thunderstorm wind gusts moved through Pampa, Texas between Banks Street and West Brown Street. The path of damage was twenty-five yards wide and five hundred yards long. The winds picked up and destroyed a ten by ten aluminum shed which caused debris for four hundred yards. An abandoned wood frame house on Banks Street had its side wall collapse. There were three containers that were overturned by the winds. Also, a park sign in a municipal park was damaged and a business on West Brown Street had the front wall of the establishment blown onto West Brown Street. There was also damage to a power pole. There were no reports of injuries or fatalities.
Local law enforcement officials reported that power poles were snapped along Interstate 40. There was also an empty tractor trailer truck traveling along Interstate 40 that was flipped over by the thunderstorm wind gusts. The driver of the tractor trailer truck was injured.
Local law enforcement officials reported thunderstorm wind gusts in Wellington, Texas. There were no reports of damage or injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372190, 372189, 372188, 372187, 372186, 372183, 372184, 372182, 372185.